The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Amitrypline reduced dose, may be causing symptoms

Hi everyone,
It’s been a while since I’ve been on here. I’ve been on Amitrypline for over 7 months which has done me really well. I was on about 75mg but I noticed intense weight gain. About 20 pounds. So I was an idiot and told my doctor I’d like to reduce the dose. I went down to 50 for a while then went down to 25mg about 3 weeks ago. I felt fine for about two weeks until I started getting dizzy spells, really bad brain fog, been really off. Similar to what I used to have. I told my doctor about this and she increased me back to 50. It’s been about a week and a half and no improvement and it’s been really scaring me :frowning: can anyone give me any advice or maybe I have to be patient. I’m never doing this again…I was doing just fine. No head pressure, fog, no head pain. But now it’s back, not as intense but I’ve been having derealization foggy sensations, I’ve been really panicking. Can anyone give me reassurance :sweat: and should I go back to 75mg maybe?
And I feel sad that I may have to take this for life? I’m only 26 so it’s been depressing for me especially since I’m still in school

Oh no, how blumin frustrating! It could just be a MAV relapse and not the med. It may well pass very soon. Be patient.

I remember when I had 6 months relative peace with MAV and then BOOM! Massive attack like the 6 months hadn’t happened. Very disheartening at the time but it got much better again and eventually, after a few years, all the attacks stopped.

I didn’t change the medication dose throughout that.

I feel your pain. I was on 30mg amitriptyline for about 8 months and doing well, not 100%, but much much better, so like you I decided to wean off (was thinking about TTC). I did well for about 5 months after completely weaning with only some minor symptoms, but in the meantime I was probably over-doing it with activities and exercise and wasn’t keeping up with the diet as well as I should have. In March my symptoms came back. Now the floor is moving up and down again, lots of ping-pong feeling in my head, needing to sleep elevated, ear fullness, etc. I tried to start topamax, that didn’t go well, so I started nortriptyline 10mg 3 days ago. I’ve done a lot of searching and reading about nortriptyline on this forum and others and it seems like a lot of people have more weight gain when they get up to the 75mg dose. You might want to try staying at 50mg and see if you can still feel better with a little more time and maybe that will help with the weight gain aspect too.

MAV hit me when I was 33 and I was so depressed and didn’t want to take a med for the rest of my life either. From my searching on here I have come across a lot of success stories- not just in the success stories section, so there is lots to read on here to keep you feeling positive and give you hope! You might be able to try to wean off your meds again down the road, but you probably need to give them a lot more time, which was the hard lesson I learned too! For now focus on feeling better and then stay there for a bit! Good luck :slight_smile:

1 Like

I am no great believer in coincidence. I would assume your symptoms returned because the level of drug in your system has been reduced. Have to bear in mind the preventatives are just that. They prevent the symptoms from appearing. Basically they mask them. They are not a cure. I would imagine you may need to be back up to your previous dose for a while before they will settle again. From something a neurologist said to me about another preventative I think there is a possibility you may need to move a step beyond that previous dose even to regain what you have currently lost. Time alone will tell.

Theory behind preventatives always seem to suggest the aim is to take them for at least one full year from reaching and maintaining the most effective dose, the one that controls the symptoms after which it is usual to wean off them and see. I do not think medics would expect many people to be taking preventatives ‘for ever’ so I wouldn’t get depressed just yet on account of Something that most probably won’t happen. Maybe you may come off them after a year and find you need to go back on them. Some do. Maybe you’ll be on them for several years. Nobody knows. Best wait and see. At twenty six ‘for life’ is likely to be a very long time. Unlikely I’d think and certainly not worth worrying about either way.

Thank you so much, do you know how long I’d have to stay on 50mg to see the effect? Im never doing this again and honestly it was a bad idea considering I’m in PA school. Luckily I can still study but I’m having so much head pain, neck pain, and bright vision. And I’m hoping maybe one day I can go on remission.

Yeah I’m wondering how long I’d have to stay on this dose to notice the therapeutic effects again. I’m thinking about moving up to 75mg again but my doctor will call me today. I’ve only been on this dose now for a week and a half

That has to be so tough to be in school and dealing with symptoms. I saw Dr. Cherchi (he works with Dr. Hain in Chicago) a couple years ago and he said amitriptyline typically takes 6-8 weeks to see the effects at each dose. I know that is a long time to wait and see though, and your case might be different since you had already reached a higher dose and have had the drug in your system. I’m sure it wouldn’t hurt to go back up to 75mg, other than you will never know if the 50mg could work. It’s all trial and error! @Onandon03 has more knowledge about all of this that I do. What did your Dr suggest?

Hi I think it’s kicking in again. I just had a clear brain this morning, I’ll see how it goes though. Did you ever have very strong vision for here it’s too crisp? I think that’s what I have now. But this symptom kinda never went away, it’s almost a mix of light sensitivity as well.

My doctor had me go up to 75 since it was really bugging me

Thank you. Is it normal to feel dizzy a couple days after increasing your dose? It’s been maybe 10 days since I changed it to my therapeutic dose of 75mg. And I’ve been just having very warped vision, eye soreness. Can’t even see through my glasses because it’s almost like I’m wearing the wrong glasses. No more brain fog though but I think that’s the main thing that has gone away

Well when I increased from 20 to 30mg I definitely felt dizzier. However that caused me to stop at 20mg. It might have just taken time, who knows, but I chose to take the bare minimum of drugs to get by.

Some drugs can and do affect vision. Unfortunately that can muddy the waters. My mother took antidepressants for many years and was for ever having her eye prescriptions changed. Could be your changes are natural progression. Hard to distinguish. Amitriptyline is highly anticholinergic and can cause many sure effects including changes to vision. Some people get on better with Nortriptyline, a ‘cousin’.

Hi, I think my vision somewhat stabilized. However still dealing with very sore eyes and forehead pressure. Makes it difficult to concentrate. I’m really hoping and praying that 75mg is good for me. I haven’t had any improvement yet but it’s also been 6 days…

Unfortunately, tricyclics like amitriptyline and SSRI’S have to be weaned off VERY slowly or you will get horrendous withdrawal symptoms. Slowly titrating down every few months over a couple of years is ideal. Too many doctors these days tell patients to just cut down by 25mg every couple of weeks, which makes me angry, as that is extremely dangerous and they obviously have no understanding of how they work. They longer you stay on them, the harder it is to wean off too. I have been on fluoxetine for 16 years. I fear I will never come off it. Just be kind to yourself, listen to your body, and as is especially the case with migraineurs, SLOWLY is the key.

2 Likes

Can’t agree with your statement wrt Tricyclics. You can’t bunch these two together, they are very different animals. Tricyclics are relatively easy to come off especially when compared to SSRIs. I can also attest to the former with personal experience.

This is partly why they are preferred and tried prior to SSRI’s in most regimes (the other reason is that Amitriptyline is a useful vestibular suppressant)

That said, care is still needed. I came down 10mg a month (it took me 1 month because I was on 20mg nocte!) But no problems at all. Only relief!! Improved bowel and my brain seemed more ‘bright’. Slight increase in symptoms temporarily but on balance I was better off. I was obviously getting better though and it was time. After a few months my vestibular symptoms were all but gone.

Might have to try amitriptyline then! Was a bit shy because of my experience with fluoxetine. I am having some success with propranolol though. Just too early to tell.

1 Like

Propranolol tends to take longer to work than many. And an effectively high
dose is paramount. I think most antidepressants are more difficult to come off if one has been on them for a long time and/or at a high dose by which I mean rather more the dose issued for depression rather than the much lower doses often used for MAV. I think doctors often resist using the more modern SSRI’s and Effexor, even though they are proving effective, because of possible withdrawal difficulties. Effexor in particular seems difficult both getting on and off according to many accounts related on here.